If you suffer from stomach issues, you may have heard of the so-called proton pump inhibitors (PPI), including Prilosec, Prevacid, Protonix, and Nexium. It’s possible that you may have missed the news about the dangers associated with this type of drug, which, it turns out, can cause all sorts of side effects, including but not limited to increased risk of osteoporosis, bone fractures, interstitial nephritis, acute kidney injury and Chronic Kidney Disease (or CKD). PPIs work by interfering with a proton pump, thereby reducing the flow of acid into the stomach and inhibiting the circulation of calcium. Nexium is the main culprit and is the subject of a recent MDL concerning copious adverse events associated with the drug.
To date, AstroZeneca, the manufacturer of Nexium, has been subject to multiple legal disputes, some of which have had to do with anti-trust laws and some of which have had to do with misleading marketing tactics. Other lawsuits have alleged that the company was involved in a kickback scheme and that it had failed to pay fully for rebates offered under a certain Medicaid program. Others have claimed that the company knowingly withheld information from the public concerning the risky nature of its medication. In total, the company has had to pay tens of millions of dollars for its grossly negligent behavior.
It’s thus no surprise that a recent study, published in a journal called Gut, showed that PPIs are linked to an increased risk of stomach cancer, a fact that led researchers to suggest “caution when prescribing long-term PPIs to these patients even after successful eradication of H. pylori.” H. Pylori (short for Helicobacter Pylori) is a bacterium that causes peptic ulcers. It can also lead to stomach cancer if it’s not thoroughly treated. In an attempt to eradicate H. Pylori, some patients utilize Nexium, a choice that might be more trouble than it’s worth.
The study, which surveyed nearly 64,000 patients who had taken a PPI, found that the drug, if used for long periods, could be linked to an increase chance of stomach cancer. In fact, patients using PPIs were found to have a 2.4 times higher chance of getting stomach cancer. Perhaps most disconcerting is the fact that patients who had already eliminated the H. Pylori – which, remember, can cause stomach cancer – still faced an increased risk of gastral cancer as PPI dosage and duration increased.
Researchers found that those who took PPIs daily were 4.55 times more likely to get stomach cancer than those who took it once every week. And the longer someone took PPIs, the higher their chances were of getting diagnosed with cancer. Those who took the medication for three years saw the risk of cancer increase by a factor of eight.
To check their work, researchers compared the effects of PPIs to the effects of another drug known as a histamine-2 receptor antagonist (H2RA), which blocks the production of acid. The scientists wrote: “PPIs are much more potent than H2RA in terms of gastric acid suppression, and previous studies did not reveal any association between gastric cancer development and H2RA. Hence, H2RA was selected as a negative control exposure in our study.”
Between 2002 and 2012, researchers in Hong Kong observed patients involved in a week-long therapy treatment involving dosages of antibiotics and PPIs used to eradicate H. Pylori. Critics argue that the study is not sufficient since, according to Dr. David A. Johnson, head of gastroenterology at Eastern Virginia Medical School in Norfolk, “[There are] specific risks for gastric cancer [that] are well recognized in Asian patients.” Johnson referred to this as “geographic bias.”
Additionally, it is difficult to confirm whether the researchers’ conclusions were correct, as there may have been other contributing factors that could have influenced the outcome of the study. And even though PPIs are linked to an increased risk of gastral cancer, it should be noted that that amounts to four more cases of this type of cancer per 10,000 people in a single year. Despite these criticisms, we would do well to note the fact that any increase in the number of cancer patients is unwelcome.